Michigan, 2006

Hail and Damaging Wind in Michigan, June 28, 2006

June 28, 2006 · NWS GRR · 9 events in 7 counties and zones

8 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
$45,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 28, 3:09 AM EST, 7 hours 7 minutes earlier.

Area forecast discussion, Jun 28, 3:09 AM EST, 7 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
409 AM EDT WED JUN 28 2006

.SHORT TERM...
AN UPPER TROUGH WILL MOVE OVER THE REGION LATER TODAY.  DETERMINING
HOW EXTENSIVE THE RESULTANT PCPN WILL BE AND WHETHER ANY
THUNDERSTORMS MAY BECOME SEVERE WAS THE MAIN FORECAST FOCUS EARLY IN
THE SHORT TERM.  BEYOND TODAY PCPN CHCS DWINDLE...BUT THERE COULD
STILL BE A FEW MINOR ISSUES TO CONTEND WITH.

PCPN CHCS WILL BE ON THE INCREASE THROUGH THE DAY TODAY AS THE UPPER
WAVE SLIDES IN.  MID LEVEL DRY AIR WILL ALLOW THE REGION TO SEE A
FAIR AMOUNT OF SUNSHINE EARLY RESULTING IN INCREASING INSTABILITY.
THE SYNOPTIC FLOW WILL BE WESTERLY WHICH WILL LIMIT THE INSTABILITY
NEAR THE LAKE...HOWEVER FURTHER INLAND WE SHOULD SEE SB LI/S DROP TO
AROUND -2C BY MID DAY.  WILL ONLY GO WITH SCTD WORDING HOWEVER...AS
THERE WILL BE A COUPLE OF OTHER LIMITING FACTORS...MOISTURE AND THE
TIMING OF THE WAVE.  WE SHOULD REALIZED ADDED MOISTURE AS THE WAVE
APPROACHES...BUT IT WILL BE LACKING EARLY TODAY.  THE TIMING OF THE
WAVE ALSO FAVORS THAT THE BULK OF THE SHOWER AND STORM ACTIVITY WILL
BE EAST OF THE GRR CWA BY MID/LATE AFTERNOON.  SO GIVEN THIS...SCTD
WORDING SHOULD WORK FINE...WITH THE HIGHEST POPS EAST.  SPC HAS PUT
THE ENTIRE AREA UNDER A SLIGHT RISK OF SEVERE STORMS TODAY...HOWEVER
THE SEVERE POTENTIAL LOOKS QUITE MINIMAL WEST OF HIGHWAY 131.  THIS
REGION WILL STRUGGLE WITH THE LAKE SHADOW AS WELL AS LIGHT WIND
FIELDS UNDER THE TROUGH AXIS.  SEVERE POTENTIAL INCREASES FURTHER
EAST WHERE 0-6KM BULK SHEAR VALUES WILL BE 20-25KT.  THIS IS STILL
VERY MARGINAL...BUT WITH THE COLD POOL OF AIR ALOFT WE COULD SEE A
COUPLE OF SEVERE STORMS WITH HAIL BEING THE MAIN THREAT.

SHOWERS AND STORMS WILL DIMINISH TONIGHT FROM WEST TO EAST AS THE
UPPER TROUGH MOVES EAST OF THE AREA.  ANY SEVERE THREAT SHOULD BE
ENDED BY SUNSET.

HAVE DECIDED TO LEAVE SLIGHT CHC POPS IN FOR THURSDAY...ACROSS
INLAND AREAS.  THERE WILL BE SOME LINGERING MOISTURE LEFT BEHIND AND
AFTERNOON LI/S DROP TO AROUND ZERO.  THE TRIGGER MAY BE A LEFTOVER
BOUNDARY FROM THE OVERNIGHT STORMS.

BY THURSDAY NIGHT THE UPPER TROUGH WILL STILL BE OVER THE EASTERN
GREAT LAKES.   ANOTHER SHORT WAVE WILL SLIDE DOWN THIS TROUGH OVER
LAKE HURON IN THIS TIME FRAME.  WILL ONCE AGAIN LEAVE SLIGHT CHC
POPS ACROSS THE NORTHERN CWA WITH THIS FEATURE.  LEFTOVER BOUNDARIES
AND LOW LEVEL MOISTURE COULD RESULT IN A COUPLE OF SHOWERS OR STORMS
REDEVELOPING ON FRIDAY.  WILL AGAIN COVER THIS WITH SLIGHT CHC POPS.

.LONG TERM...
FRIDAY NIGHT THROUGH THE FOURTH OF JULY THE LONG WAVE TROUGH
CURRENTLY PROVIDING COOLER TEMPS ALOFT WILL ALIGNED OVER THE EXTREME
EASTERN GREAT LAKES REGION WITH A SLIGHTLY NEGATIVE TILT AT THE
START OF THE PERIOD. NO MAJOR SHORT WAVES APPEAR TO BE ROTATING
THROUGH THE INCREASINGLY ZONAL FLOW ON FRIDAY NIGHT OR SATURDAY
MORNING BUT A SYSTEM THAT WILL BE COMING ONSHORE OF THE PACIFIC
NORTHWEST SHOULD MAKE ITS WAY TO THE DAKOTAS BY FRIDAY EVENING. THIS
SYSTEM ARRIVES IN SW LWR MI ON SATURDAY AFTERNOON WHICH SHOULD BRING
SOME SIGNIFICANT RAINFALL FOR THE WEEKEND. HIGH PRESSURE OVER THE
EAST CENTRAL ATLANTIC COAST SHOULD ENHANCE SW FLOW BRINGING WARM
ADVECTION OVER THE WEEKEND BUT TEMPS SHOULD STILL REMAIN WITHIN A
FEW DEGREES OF NORMAL. SYSTEM MOVING TO OUR SOUTH ALONG STALLED
FRONTAL BOUNDARY WILL HAVE TO BE MONITORED FOR PRECIP CHANCES MON
AND ON THE FOURTH AS A DEEPENING UPPER TROUGH MAKES ITS WAY INTO THE
REGION ON THE FOURTH.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JK MWH
Hazardous weather outlook, Jun 28, 9:15 AM EST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1015 AM EDT WED JUN 28 2006

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-291000-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
1015 AM EDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT
AN UPPER LEVEL DISTURBANCE WILL MOVE INTO LOWER MICHIGAN THIS
AFTERNOON FROM WISCONSIN. THE UPPER DISTURBANCE COMBINED WITH A WEAK
SLOW MOVING COLD FRONT PUSHING SOUTH THROUGH THE STATE WILL PROVIDE
A FOCUS FOR THUNDERSTORM DEVELOPMENT. SOME OF THE STORMS ESPECIALLY
THIS AFTERNOON AND EARLY EVENING COULD REACH SEVERE LEVELS. THE
GREATEST THREAT FROM STORMS TODAY WILL BE HAIL. THE STRONGEST STORMS
HAVE THE POTENTIAL TO PRODUCE HAIL TO AROUND AN INCH IN DIAMETER. IN
ADDITION...SOME STORMS MAY PRODUCE WINDS TO AROUND 60 MPH.
THUNDERSTORM MOVEMENT WILL BE TO THE EAST AT 20 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH INDEPENDENCE DAY

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THURSDAY
NIGHT THROUGH FRIDAY AFTERNOON. SOME STORMS MAY REACH SEVERE
LEVELS WITH WINDS 58 MILES AN HOUR OR GREATER AND HAIL THREE
QUARTERS OF AN INCH IN DIAMETER OR GREATER SOUTHEAST OF A LINE
FROM LANSING TO KALAMAZOO ON THURSDAY AFTERNOON. THUNDERSTORMS ARE
ALSO POSSIBLE SATURDAY AFTERNOON THROUGH SUNDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THURSDAY
AFTERNOON.

MWH DUKE

The radar

The Grand Rapids radar (KGRR), 72 km away, was scanning. The volume nearest the first event began at 15:16 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Newaygo

When
June 28, 10:16 AM EST
Where
Newaygo County, Fremont
Measured
0.75 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
43.467, -85.950

Three quarters inch hail was reported three miles northwest of Fremont.

Hail, Van Buren

When
June 28, 11:00 AM EST
Where
Van Buren County, Lawton
Measured
0.75 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
42.167, -85.850

Three quarters inch hail was reported in Lawton.

Thunderstorm Wind, Allegan

When
June 28, 11:15 AM EST
Where
Allegan County, Plainwell
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
42.450, -85.633

Two trees were blown down in Plainwell.

Hail, Newaygo

When
June 28, 11:15 AM EST
Where
Newaygo County, Bitely
Measured
0.75 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
43.767, -85.850

Three quarters inch hail was reported in Bitely.

Hail, Kalamazoo

When
June 28, 11:20 AM EST
Where
Kalamazoo County, Portage
Measured
0.75 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
42.200, -85.567

Three quarters inch hail was reported in Portage.

Hail, Mecosta

When
June 28, 11:44 AM EST
Where
Mecosta County, Big Rapids
Measured
0.88 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
43.700, -85.483

Seven eighths inch hail was reported in Big Rapids.

Hail, Barry

When
June 28, 11:45 AM EST
Where
Barry County, Delton
Measured
0.75 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.500, -85.400

Three quarters inch hail was reported in Delton and Hickory Corners.

Hail, Jackson

When
June 28, 1:55 PM EST
Where
Jackson County, Liberty
Measured
0.75 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.100, -84.400

A trained spotter reported three quarters inch hail in Liberty.

Hail, Mecosta

When
June 28, 5:40 PM EST
Where
Mecosta County, Rodney
Measured
1 in hail
Property damage
$15,000
Crop damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
43.667, -85.317

One inch diameter hail was reported by the media in Rodney.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514120, 5514121, 5514122, 5514123, 5514124, 5514125, 5514126, 5514127, 5514128.